Wyoming, 2012

Damaging Wind in Wyoming, June 25, 2012

June 25, 2012 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced wind gusts around 60 mph southwest of Wright.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts around 60 mph southwest of Wright.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 25, 10:15 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 25, 10:15 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1115 AM MDT MON JUN 25 2012

.AVIATION...18Z TAFS
AREAS MVFR CIGS/VSBYS ON THE PLAINS/BLACK HILLS WILL LIFT INTO A
SCT-BKN CU DECK AROUND 4KFT THIS AFTERNOON. ELSEWHERE...VFR
CONDITIONS WILL PERSIST THROUGH THIS EVENING. ISOLATED -TSRA MAY
DEVELOP LATER THIS AFTERNOON AND THIS EVENING WITH ERRATIC GUSTY
WINDS NEAR ANY STORMS AS WELL AS LOCALIZED MVFR CIGS. CONVECTION
WILL SLOWLY SLIP NORTH OVERNIGHT. BEST CHANCE AT THE KGCC TERMINAL
SO WILL MENTION THERE. LATE TONIGHT/EARLY TUESDAY
MORNING...PERSISTENT UPSLOPE FLOW MAY BRING MVFR VSBYS DUE TO BR
ON THE SD PLAINS.

&&

.PREV DISCUSSION... /ISSUED 1009 AM MDT MON JUN 25 2012/

DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
SOUTHEASTERN MT...WITH FRONTAL BOUNDARY STRETCHING FROM SOUTH
CENTRAL MT...THROUGH EASTERN WY AND INTO NORTHEASTERN CO. UPPER
LEVEL ANALYSIS HAS LARGE RIDGE OF HIGH PRESSURE CENTERED OVER THE
PLAINS...WITH LOW OFF THE PACIFIC NW COAST. WATER VAPOR IMAGERY
SHOWING MONSOONAL MOISTURE WRAPPING AROUND THE RIDGE INTO THE
NORTHERN PLAINS. A VERY WARM AND MOIST AIRMASS IS IN PLACE TO THE
NORTHEAST OF THE FRONTAL BOUNDARY... WITH HOT AND DRY CONDITIONS
GENERALLY TO THE SOUTH AND WEST OF THE BOUNDARY. TEMPS ARE
CURRENTLY IN THE 70S AND LOWER 80S WITH SOUTHEASTERLY WINDS AT
MOST LOCATIONS...BREEZY ACROSS PORTIONS OF NORTHEASTERN WY AND
NORTHWESTERN SD. LOWER CLOUDS COVER A GOOD PORTION OF WESTERN INTO
CENTRAL SD...WITH MOSTLY SUNNY SKIES ACROSS MUCH OF NORTHEASTERN
WY.

CLOUDS WILL GRADUALLY MOVE EAST AND ERODE A BIT AS THE DAY GOES
ON...BUT THIS WILL BE A SLOW PROCESS WITH MOIST SOUTHEASTERLY
WINDS AND SOME MID CLOUDS IN PLACE. FRONT WILL MEANDER SLOWLY
EAST ACROSS NORTHEASTERN WY...SIMILAR TO YESTERDAY BUT PROBABLY
NOT QUITE AS FAR EAST INTO THE AREA. HIGHS WILL GENERALLY RANGE
FROM THE 80S ACROSS THE BLACK HILLS AREA TO AROUND 100 ACROSS
PORTIONS OF NORTHEASTERN WY AND FAR SOUTHWESTERN SD. WEAK UPPER
LEVEL ENERGY WILL MOVE NORTHEASTWARD AROUND THE RIDGE ACROSS
CO...WY...AND INTO THE NORTHERN PLAINS THIS AFTERNOON AND TONIGHT.
CAPE WILL BE HIGHEST TO THE EAST OF THE BOUNDARY THIS AFTERNOON
AND EVENING...WITH VALUES UP TO AROUND 4000 J/KG ACROSS WESTERN
SD. STRONG CAP WILL BE IN PLACE OVER MUCH OF THIS AREA
HOWEVER...WITH CAP PROGGED TO BE WEAKEST OVER EASTERN WY IN
CLOSER VICINITY TO THE BOUNDARY. THIS IS WHERE THE MAIN THREAT FOR
ISOLATED THUNDERSTORM DEVELOPMENT WILL BE LATER THIS
AFTERNOON...ESPECIALLY ACROSS THE HIGHER TERRAIN. IF STORMS
DEVELOP...THERE IS SOME POTENTIAL FOR SEVERE STORMS...ESPECIALLY
IF THEY ARE ABLE TO MOVE INTO MORE UNSTABLE ATMOSPHERE TO THE EAST
LATE THIS AFTERNOON AND EVENING. MAIN THREATS FROM ANY STRONGER
STORMS WOULD BE LARGE HAIL AND STRONG WIND GUSTS. IF STORMS HOLD
TOGETHER...THEY WOULD MOVE NORTHEAST ACROSS SOUTHEASTERN
MT...WESTERN AND NORTH CENTRAL SD...AND ND TONIGHT.

HAVE UPDATED THE FORECAST FOR TODAY INTO TONIGHT...MAINLY TO MAKE
SOME ADJUSTMENTS TO POPS...CLOUD COVER...AND TEMPS. REMOVED POPS
FROM SOUTH CENTRAL SD AREA FOR TONIGHT...AS CAPPED ENVIRONMENT
SHOULD KEEP STORMS FROM DEVELOPING THERE OR UPSTREAM OF THAT AREA.
TEMPERATURE ADJUSTMENTS WERE MINOR...JUST A COUPLE OF DEGREES
COOLER OR WARMER IN SOME AREAS.

PREV DISCUSSION... /ISSUED 335 AM MDT MON JUN 25 2012/

DISCUSSION...09Z UPPER LEVEL ANALYSIS HAS LARGE RIDGE ACROSS THE
CENTRAL CONUS...WITH AN EQUALLY LARGE CUT OFF LOW JUST OFF THE
NORTHERN CALIFORNIA COAST. MONSOONAL MOISTURE CONTINUES TO ADVECT
NORTH ON THE WESTERN PERIPHERY OF THE RIDGE. SKIES ARE PARTLY TO
MOSTLY CLOUDY ACROSS THE FORECAST AREA...WITH LOW STRATUS TRYING
TO DEVELOP OVER PARTS OF SOUTHERN SOUTH DAKOTA. 09Z SURFACE
ANALYSIS HAS HIGH PRESSURE OVER THE DAKOTAS WITH WEAK LOW PRESSURE
DEVELOPING IN SOUTH CENTRAL MONTANA. TEMPERATURES REMAIN MILD...IN
THE 60S TO MID 70S. WINDS ARE GENERALLY OUT OF THE EAST TO
SOUTHEAST AT 10 TO 20 MPH.

TODAY...CANADIAN SURFACE HIGH SHIFTS INTO THE WESTERN GREAT LAKES
REGION AS MONTANA SURFACE LOW SLOWLY DEEPENS. DECENT NORTH/SOUTH
PRESSURE GRADIENT ACROSS WESTERN SOUTH DAKOTA WILL CONTINUE TO
BRING BREEZY EAST TO SOUTHEAST WINDS ACROSS MUCH OF THE
AREA...ESPECIALLY NORTHWESTERN SOUTH DAKOTA. ABUNDANT LOW LEVEL
MOISTURE WILL KEEP BROKEN CLOUD DECK OVER THE SOUTH DAKOTA PLAINS
FOR MUCH OF THE MORNING...BEFORE ERODING SOMEWHAT THIS AFTERNOON.
THIS WILL MAKE TEMPERATURE FORECAST A BIT TRICKY. SINCE TEMPS DID
NOT REACH GUIDANCE VALUES YESTERDAY ACROSS THE SOUTH DAKOTA
PLAINS...HAVE PARED BACK TODAYS HIGHS ACCORDINGLY. CHANCES FOR
THUNDERSTORMS WILL INCREASE THIS AFTERNOON ACROSS NORTHEAST
WYOMING AS CAP ERODES ON THE WESTERN EDGE. GUIDANCE SUGGESTS THAT
A WEAK SHORTWAVE MAY CROSS THE AREA DURING THE AFTERNOON...SO WITH
AMPLE MOISTURE AND INSTABILITY...ANY STORMS THAT FORM COULD BE
STRONG TO MARGINALLY SEVERE. SHEAR PROGS APPEAR TO BE MARGINAL AT
THIS TIME. CAP REMAINS STRONG ACROSS THE SOUTH DAKOTA PLAINS.

TONIGHT...UPPER RIDGE SHIFTS SLIGHTLY TO THE EAST WITH THERMAL
RIDGE MOVING INTO THE NORTHERN PLAINS. STRONG LOW LEVEL JET IS
PROGGED TO DEVELOP JUST EAST OF THE BLACK HILLS...AND COMBINED
WITH SOME DECENT THETA E ADVECTION...COULD PRODUCE SOME NOCTURNAL
CONVECTION ACROSS CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA AFTER
MIDNIGHT. LOW TEMPERATURES WILL CONTINUE TO BE VERY MILD...WITH
READINGS ONLY FALLING INTO THE 60S AND 70S.

TUESDAY...THE BEGINNINGS OF A TRANSITION TO A MORE PROGRESSIVE
FLOW ARE FORECAST FOR TUESDAY WHEN THE MAJOR TROUGH OFF THE WEST
COAST BEGINS TO FILL AND MOVE INLAND. THERMAL RIDGE WILL CROSS THE
DAKOTAS ON TUESDAY AS MONTANA SURFACE LOW FINALLY SHIFTS INTO
NORTH DAKOTA. SURFACE FRONTAL BOUNDARY WILL CROSS THE FORECAST
AREA EARLY IN THE DAY...SHIFTING WINDS TO THE WEST...AND DRIVING
OUT THE ANTECEDENT LOW LEVEL MOISTURE. 32/34C 850 TEMPS AND 18/19C
700 TEMPS WILL PLACE MANY LOCATIONS AROUND THE 100 DEGREE MARK BY
THE AFTERNOON. THE BREEZY DOWNSLOPE WESTERLY FLOW COMBINED WITH
VERY LOW RELATIVE HUMIDITIES WILL RESULT IN EXTREMELY DANGEROUS
FIRE CONDITIONS. A FIRE WEATHER WATCH WILL CONTINUE FOR TUESDAY.

EXTENDED...LARGE SCALE PATTERN TO REMAIN MOSTLY UNCHANGED IN THE
PERIOD...FEATURING SEMI-PERMANENT TROUGHING IN THE EASTERN PAC AND
HUDSON BAY TO NOVA SCOTIA REGIONS. THIS WILL CONTINUE TO FEATURE A
MEAN CENTRAL CONUS RIDGE...WITH SEASONAL AMPLIFICATION TRENDING THE
POLAR JET NORTH AND WEST OF THE REGION MOST PERIODS. IMPULSE LADEN
W/SW MID LEVEL FLOW PER MEAN EASTERN PAC TROUGHING WILL SUPPORT
PERIODIC DISTURBANCES INTO THE REGION WITH EACH DISTURBANCE POSSIBLY
SUPPORTING ISOLD-SCT CONVECTION. RECYCLING TONGUE OF GOMEX MOISTURE
WILL BE PRESENT THROUGH MUCH OF THE PERIOD...WITH DIURNAL MIX OUT
EXPECTED OVER THE HIGH PLAINS OF WY AND POSSIBLY INTO WESTERN SD.
INCREASED MID LEVEL MOISTURE LOOKS TO REMAIN FOR A MAJORITY OF THE
PERIOD GIVEN RIDGE POSITION AND LL FLOW TRAJECTORIES OVER THE SW
CONUS...WHICH COULD SUPPORT SLIGHTLY BETTER CHANCES FOR TS ACTIVITY
WITH ANY IMPULSE. IN ADDITION...AMPLE LL MOISTURE WITH INCREASED MID
LEVEL FLOW WOULD BE MORE THAN SUFFICIENT TO SUPPORT SEVERE WEATHER
WITH ANY TS DEVELOPMENT. MAIN CONCERN IN THE PERIOD WILL REMAIN THE
HEAT...ESP GIVEN PLACEMENT OF MEAN RIDGING. TEMPS IN THE 90S CAN BE
EXPECTED THROUGH MOST OF THE EXTENDED...WITH A FEW 100S POSSIBLE.

RETAINED LOW CHANCE PRECIP MENTION THUR NIGHT/FRI AND SAT PERIODS
GIVEN CONTINUED TENDENCIES FOR IMPULSE ADVECTION THROUGH THE
REGION...ALTHOUGH TIMING IS CERTAINLY FAR FROM BEING RESOLVED. DID
OPT FOR DRY CONDITIONS OUTSIDE THIS WINDOW UNTIL BETTER FLOW
SIGNALS/TRENDS ARE ESTABLISHED. RETAINED FORECAST HIGHS 10 TO 15
DEGREES ABOVE SEASONAL NORMS WITH SOME SLIGHT UP TREND IN CERTAIN
PERIODS. HOWEVER...DID REMAIN CONSERVATIVE FRI-SAT GIVEN PROGS FOR
INCREASED LL MOISTURE AND SE FLOW.

FIRE WEATHER...AN UPPER LEVEL RIDGE WILL BREAK DOWN TUESDAY AS A
STRONG SURFACE TROUGH CROSSES THE FORECAST AREA. TEMPERATURES WILL
BE IN THE 90S TO AROUND 105 DEGREES...GUSTY WESTERLY WINDS MAY
DEVELOP BEHIND THE TROUGH...AND LOW RELATIVE HUMIDITIES ARE
EXPECTED. THUS...CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ON TUESDAY. A FIRE WEATHER WATCH CONTINUES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING FROM 10 AM TUESDAY TO MIDNIGHT MDT TUESDAY
     NIGHT FOR BADLANDS AREA-NORTHERN BLACK HILLS-NORTHWESTERN
     SOUTH DAKOTA PLAINS-SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH
     DAKOTA.

WY...RED FLAG WARNING FROM 10 AM TUESDAY TO MIDNIGHT MDT TUESDAY
     NIGHT FOR LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-
     NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WYOMING BLACK HILLS.

&&

SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...HELGESON
Hazardous weather outlook, Jun 25, 1:35 PM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT MON JUN 25 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
235 PM MDT (335 PM CDT) MON JUN 25 2012

...RED FLAG WARNING FOR NORTHEAST WYOMING AND FAR WESTERN SOUTH
DAKOTA TUESDAY...
...HEAT ADVISORY FOR MOST OF WESTERN SOUTH DAKOTA TUESDAY
AFTERNOON AND EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED TO SCATTERED THUNDERSTORMS OVER NORTHEASTERN
WYOMING THIS AFTERNOON AND OVER NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA TONIGHT. ANY STORM COULD CONTAIN HAIL AND GUSTY WINDS.

LATE THIS AFTERNOON AND THIS EVENING...THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND FROM THE NORTHERN
BLACK HILLS INTO FAR NORTHWEST SOUTH DAKOTA. LARGE HAIL WILL BE A
THREAT...ESPECIALLY NEAR MONTANA. DAMAGING WINDS WILL ALSO BE
POSSIBLE OVER NORTHEASTERN WYOMING...THE BLACK HILLS...AND FAR
NORTHWEST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ABOVE AVERAGE TEMPERATURES ARE EXPECTED THROUGH THIS WEEK WITH
READINGS APPROACHING 100 DEGREES IN SPOTS ON TUESDAY. IT ALSO WILL
BE DRY AND BREEZY OVER NORTHEASTERN WYOMING AND WESTERN SOUTH
DAKOTA ON TUESDAY...AND THIS WILL CREATE ENHANCED FIRE DANGER. A
RED FLAG WARNING IS IN EFFECT FOR TUESDAY.

HEAT INDICES AROUND 105 DEGREES ARE EXPECTED TUESDAY AFTERNOON AND
EARLY EVENING OVER MOST OF WESTERN SOUTH DAKOTA.

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THIS WEEK. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jun 25, 2:29 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
329 PM MDT MON JUN 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     WRIGHT                  43.75N 105.50W
06/25/2012  E55 MPH          CAMPBELL           WY   FIRE DEPT/RESCUE

            FUNNEL CLOUDS SPOTTED AT 2035Z

&&

JBARDALA
Local storm report, Jun 25, 2:30 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
330 PM MDT MON JUN 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     WRIGHT                  43.75N 105.50W
06/25/2012  E55.00 MPH       CAMPBELL           WY   FIRE DEPT/RESCUE

&&

JBARDALA

The radar

The Riverton/Lander radar (KRIW), 233 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 25, 2:35 PM MST
Where
Campbell County, 16.85 mi SW of Wright
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.559, -105.681

Wind gusts to 60 mph were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380881.